Benzodiazepines Associated with Increased Risk of Death

aaaaaaaaaaaaaaskull

Adults who use sleeping pills are more than three times more likely to die prematurely compared to matched controls that don’t use sleeping pills, according to a recent study. [1]

I’ve never been a fan of sleeping pills, even the newer, first-line “Z” medications: zolpidem (Ambien), zaleplon (Sonata), and eszopiclone (Lunesta). I’ve seen all of them cause more harm than good in my patients, but that’s not surprising, since I treat patients with addictions.
These newer sleeping medications are touted by many as being safer and less addictive than older medication like temazepam (Restoril), triazolam (Halcion) or clonazepam (Klonopin). However, all of the “Z” medications are Schedule IV controlled substances, just like their benzodiazepine predecessors. This means they all have roughly the same potential to cause addiction, despite some enthusiastic and misleading marketing done by some drug companies.

I know many people, without a history of addiction, can take sleeping pills without apparent problems, so I was surprised to read about this recent study. This relatively large study looked at the medical records of over 10,000 patients who were prescribed hypnotics for sleep, and compared their outcomes to over 23,000 matched control patients, similar except the controls weren’t taking sleeping pills.
The sleeping pills, also called “hypnotics” were associated with significant increases in mortality and significant increases in cancer incidence.

The patients’ average age was 54, and they were followed for an average of 2.5 years. All were members of a large U.S. healthcare system in Pennsylvania. The data from the two groups were adjusted for age, gender, smoking status, prior cancer diagnoses, body mass index, ethnicity, and alcohol use.

Patients in the group taking prescribed hypnotics most frequently, defined as more than 132 doses per year, had over five times increased risk of dying than patients not taking hypnotics. Even the group of patients taking hypnotics relatively infrequently (up to 18 doses per year) had a three times higher risk of death. These differences were statistically significant. The medications in the study included all of the “Z” medications, as well as temazepam (Restoril), barbiturates, and the sedating antihistamines, such as diphenhydramine (Benadryl).

Of note, eszopiclone (Lunesta) was associated with the highest risk of death. (This pill’s advertisement has a beautiful butterfly wafting in through an open window, and landing gently by a woman in bed, presumably helping her sleep. I guess the butterfly seemed like a better commercial symbol that the grim reaper.)

The use of hypnotic medications was also associated with an increased risk of cancer, and reached statistical significance in patients taking the most hypnotics. Lung, colon, and prostate cancers were significantly more likely to occur in these hypnotic medication users, as well as lymphoma.
The author estimated that hypnotic medications are associated with 320,000 to 507,000 deaths in the U.S. over the year 2010.

This study raises some important questions, since hypnotic drugs are the most commonly prescribed drugs in the U.S., with an estimated 6 to 10% of the population being prescribed these medications.

Then in early 2014, a study done in the United Kingdom showed similarly increased mortality for patients prescribed anxiolytic and hypnotic medications. [2]

This second study was a retrospective matched control study, looking at all-cause mortality in patients prescribed these medications as compared to patients with no such prescriptions. Patients in the group prescribed benzodiazepines were more than three times more likely to die than matched controls. There was also a dose-response association; the higher the dose, the more likely the patient was to die. This study shows a correlation, but not necessarily causation. Perhaps sicker patients were prescribed the benzodiazepines in the first place.

We know benzodiazepines are associated with increased risk of auto accidents, increased risk of completed suicide, worsening of mood disorders like depression, increased risk of drug-induced dementia, and increased risk of daytime fatigue. Benzodiazepines are also associated with increased risk of cancer, falls, and pneumonia.

Sleep medicine doctors say that correlation doesn’t mean causation, and we shouldn’t jump to conclusions. One sleep specialist pointed out that the study didn’t control for psychiatric illness, which could be a significant factor. Additionally, patients who are prescribed sleeping medications may be sicker overall, in ways the study didn’t control, and therefore a generally less healthy group. This could distort study findings.

Other scientists say that sleeping pills could make sleep apnea worse, and cause deaths in that way. Obesity increases the risk of sleep apnea, and with more adults becoming obese, perhaps sleeping pills make apnea worse and these people die in their sleep. Other scientists say sleeping pills slow reflexes, and perhaps patients taking these medications are more likely to be involved in car accidents and other accidents, increasing their death rates.

As for my patients, many of whom are prescribed methadone or buprenorphine, the risk of drug interaction and overdose with the hypnotics usually outweighs all of the benefits, and I recommend that patients do not mix these two types of medications.

So stay tuned. As time goes on, hopefully we’ll learn more about this correlation between benzodiazepines/hypnotics and death. Both of these studies are helpful because of their large size, and the author points out that 19 other studies have shown a relationship between hypnotics and increased risk for death.

1. BMJ Open2012;2:e000850 doi:10.1136/bmjopen-2012-000850
2. Weich et al, “Effect of anxiolytic and hypnotic drug prescriptions on mortality hazards: retrospective cohort study,” British Medical Journal, 2014

Advertisements

One response to this post.

  1. Posted by Kris on September 1, 2014 at 7:09 am

    I used alprazolam (Xanax) in Thailand last year for about 4 weeks, averaging 3 or 4mg per day taken at night. When I returned home and jumped off it without tapering it was the worst 1 week of my life. Going cold turkey, the 2nd to 4th days I was having increasing thoughts of suicide, so to say I was anxious and depressed was an understatement. I was even crying which is a bit embarrassing for a middle aged man. If I was to take a benzoz in future it would only be diazepam at 5mg only which I recently took before an MRI. I agree with the story, basically stay away especially alprazolam IMO.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: